Alert archive / Pennsylvania / River Flood Warnings in 2017

River Flood Warning 5, NWS State College, PA

May 5, 2017Huntingdon County, Pennsylvania

NWS State College, PA issued this river flood warning at May 5, 2017, 2:40 PM EDT for Huntingdon County, Pennsylvania. It took effect at May 5, 2017, 6:00 PM EDT. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 2:40 PM EDT (18:40 UTC)
In effect from
May 5, 2017, 6:00 PM EDT
Expired
May 6, 2017, 2:27 PM EDT
In force
20 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Huntingdon County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Aughwick Creek at Shirleysburg (SLYP1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01564512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

811 
WGUS41 KCTP 051840
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
240 PM EDT Fri May 5 2017

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued {**** enter generic timing 
for next issuance of this product. i.e. "late this evening"*****}

&&

PAC061-060640-
/O.NEW.KCTP.FL.W.0005.170505T2200Z-170506T1827Z/
/SLYP1.1.ER.170505T2200Z.170506T0600Z.170506T1227Z.NO/
240 PM EDT Fri May 5 2017

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Aughwick Creek At Shirleysburg
* from this evening to Saturday afternoon...Or until the warning is 
  cancelled.
* At 2 PM Friday the stage was...9.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
  crest near 10.6 feet by midnight tonight. the river will fall
  below flood stage by tomorrow morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

Head
5 follow-up statements
612 
WGUS81 KCTP 051847
FLSCTP
Flood Statement 
National Weather Service State College PA
247 PM EDT Fri May 5 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this evening. 


&&

PAC061-060647-
/O.CON.KCTP.FL.W.0005.170505T2200Z-170506T1827Z/
/SLYP1.1.ER.170505T2200Z.170506T0600Z.170506T1227Z.NO/
247 PM EDT Fri May 5 2017

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* from this evening to Saturday afternoon...Or until the warning is 
  cancelled.
* At 2 PM Friday the stage was 9.4 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
  crest near 10.6 feet by after midnight tonight.the river will fall 
  below flood stage by tomorrow morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

Head
367 
WGUS81 KCTP 051926
FLSCTP
Flood Statement 
National Weather Service State College PA
326 PM EDT Fri May 5 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC061-060726-
/O.CON.KCTP.FL.W.0005.170505T2200Z-170506T1827Z/
/SLYP1.1.ER.170505T2200Z.170506T0600Z.170506T1227Z.NO/
326 PM EDT Fri May 5 2017

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* until Saturday afternoon...Or until the warning is cancelled.
* At 3 PM Friday the stage was 9.5 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
  crest near 10.6 feet around midnight tonight. The river will fall
  below flood stage Saturday morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks
  and several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

Evanego
120 
WGUS81 KCTP 060244
FLSCTP
Flood Statement 
National Weather Service State College PA
1044 PM EDT Fri May 5 2017

...The Flood Warning continues for the following creek in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by Saturday morning.

&&

PAC061-061444-
/O.CON.KCTP.FL.W.0005.000000T0000Z-170506T1827Z/
/SLYP1.1.ER.170505T1954Z.170506T0600Z.170506T1227Z.NO/
1044 PM EDT Fri May 5 2017

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* until Saturday morning...or until the warning is cancelled.
* At 10 PM Friday the stage was 11.1 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The creek will crest near 11.4 feet overnight. The creek will
  fall below flood stage Saturday morning.
* At 12.0 feet...Flood waters from Aughwick Creek cover portions of 
  Gilbo Road, Aughwick Mills Road and Keystone Road in Shirley 
  Township and several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

Evanego
015 
WGUS81 KCTP 060822
FLSCTP
Flood Statement 
National Weather Service State College PA
422 AM EDT Sat May 6 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by noontime today.

&&

PAC061-062022-
/O.EXT.KCTP.FL.W.0005.000000T0000Z-170506T2100Z/
/SLYP1.1.ER.170505T1954Z.170506T0700Z.170506T1500Z.NO/
422 AM EDT Sat May 6 2017

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* At 4 AM Saturday the stage was 11.4 feet and falling.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by late this 
  morning, but remain just under 10 feet into Sunday.
* At 12.0 feet...Flood waters from Aughwick Creek cover portions of 
  Gilbo Road, Aughwick Mills Road and Keystone Road in Shirley 
  Township.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

Martin
905 
WGUS81 KCTP 061403
FLSCTP
Flood Statement 
National Weather Service State College PA
1003 AM EDT Sat May 6 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

&&

PAC061-061433-
/O.CAN.KCTP.FL.W.0005.000000T0000Z-170506T2100Z/
/SLYP1.1.ER.170505T1954Z.170506T0700Z.170506T1240Z.NO/
1003 AM EDT Sat May 6 2017

The Flood Warning is cancelled for
  The Aughwick Creek At Shirleysburg.
* At 10 AM Saturday the stage was 9.9 feet and falling.
* Flood stage is 10.0 feet.
* The river will continue falling to 6.8 feet by Monday morning.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at May 5, 11:42 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 5, 11:42 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
1142 AM EDT Fri May 5 2017

.SYNOPSIS...
A slow moving storm system will bring an extended period of of
wet and chilly weather to the region that will last into early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A solid inch of rain in the north and 2.5 inches in the south
has streams shooting up and some minor flooding is starting.
However, the rain has pushed out of all but a small portion of
the CWA. This should help to slow or even turn the stream rises
around. Showers are starting to pop up over the Laurels, and
expect this trend to continue as the cloud/no cloud interface
along the dry slot causes mixing and the heating lifts the moist
air. Severe parameters are not as scary over the west than the
central and east this afternoon/evening. But, the shear is still
high. The flooding risk for this afternoon/evening is mainly
going to be confined to places where the thunderstorms
repeat/train. This is possible with a SSW-NNE storm motion
expected for much of the time. The threat should remain isolated
enough that, after collaboration with neighboring offices, we
will not issue a flash flood watch at this time. If the CAMS can
pick out specific areas of heavy rain later as the storms begin
to develop, we may need some additional short term flooding
products.

Prev...
Dry slot now into Somerset Co and charging NE. Have adjusted
timing of POPs and added some early T mentions in the far SE as
ltg is already up to DC. SVR warnings for strong wind gusts
getting close to Baltimore now and that line looks to be headed
for the far SE. Our current stability might help to lessen the
blow. Best 925mb wind is now sliding through our eastern cos.
and is weakening to our south. Still, worries are there for some
strong wind gusts in the SE shortly.

Prev...
Widespread moderate to heavy rain is falling ahead of a surface
low currently over West Virginia. RAP shows a deep and potent
SSE low level jet aiming a ribbon of high moisture all the way
from the Carolinas up through PA and northward.

Earlier timing using satellite extrapolation of the dry slot
and HRRR placement of the precip shield still shows the steady
rain transitioning into more of a showery precipitation by mid
to late morning.

The introduction of cooler and drier air aloft and the expected
development of breaks in the overcast are all used to develop
fairly widespread instability by mid day into the afternoon.
This could be significant as strong wind fields will support
impressive deep layer shear profiles. SPC has the region under
a Marginal Risk noting that uncertainty over the
cloudcover/CAPE precludes a higher threat level at this time.

Highs today will range from around 60 over the north to around
70 over the south where the best chance of some sunshine will
be.

The surface and upper upper lows will begin ejecting NE toward
the region overnight, continuing the threat for widespread
occasional showers. I kept the mention of thunder in the evening
given the later sunsets and model forecast lingering
instability. The clouds and showers will keep things relatively
mild in the 40s and 50s, which will vary from slightly above
normal in the NW to some 5-10 deg above normal over the east and
south.

&&

.SHORT TERM /SATURDAY/...
The surface low is forecast to be somewhere over
central/eastern Lake Erie by sunrise Saturday with the upper low
being rejuvenated courtesy of some energy dropping in from
southern Canada/upper Gr Lakes. It points to cool showery day
with forecast high temperatures ranging from near 50 in the
north to around 60 in the SE averaging about 10-20 deg below
normal for the first days of May.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The early part of the extended forecast enjoys a fair amount of
model agreement with the upper low slowly dumbbelling about the
region through at least Tuesday. From there disagreement
between the ECMWF and GFS begins to emerge as the models handle
the details of their developing omega blocking pattern in
slightly but significantly different ways. The EC maintains an
elongated upper low locked in from the coastal waters of New
England back into the Gr Lakes while the GFS pops a fairly
significant ridge up into the region between the one low off the
coast and another complex system from the upper plains down
over the central Miss Valley. The GEFS looks more like the ECMWF
which lends a little higher confidence to the idea of at least
some scattered showers remaining a threat into the end of the
period.

The biggest news perhaps will be the chill. Models show 850
temps some 2-4 std dev below normal moving in by Saturday
afternoon and continuing into Wednesday. After a very warm April
parts of the region could actually be cold enough to see some
wet snow, with even a coating of the ground over the higher
elevations of the north not out of the question. The coldest
overnight lows looks to be Sunday and Monday nights with a slow
moderation developing for midweek. But starting tomorrow, we
will be in for a rare extended period of below normal
temperatures that look to last into next weekend.

Precipitation threats will be dependent on impulses rotating
around the stubborn upper low and then exactly what that upper
low does as we near the end of the period. At this point the
deterministic 00Z models suggest the driest day could be Tuesday
with showers mainly threatening northern areas. Overall it looks
like we are in for several days of chilly wet weather.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Steady rain is gone from all the terminals, but the gusty wind
and LLWS is still going to be a problem into the late aftn and
evening. Flight restrictions should become less widespread early
this afternoon, and VFR is quite possible over much of the area
this aftn and evening.

A cold front/sfc trough will swing in from the west as low
pressure moves across NW PA this evening. Heating and mixing
during the aftn and evening will allow sct TSRA to form and move
quickly to the NNE.

As the cold air moves across later this evening and overnight,
the CIGs should lower into IFR again in the NW half of the
area. The SE could see brief clearing/VFR but they, too, should
go back into MVFR.

Rain showers will be numerous over the west and north Sat. WNW
winds will not be all that strong on Sat, but could gust to
20kts.

Rain and snow showers may prevail into Sunday Night, as a deep
layer of cold air prevails on NW winds.

Outlook...

Sat...Low CIGs/showers possible, mainly during the morning at
BFD/JST.

Sun...AM low CIGs/showers possible BFD/JST.

Mon-Tue...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...Dangelo/La Corte
SHORT TERM...La Corte
LONG TERM...La Corte
AVIATION...Dangelo/Martin
Hazardous weather outlook, May 5, 3:59 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EDT Fri May 5 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
359 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

There will be a Marginal Risk of severe thunderstorms this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Abnormally cold air for early May will bring the threat of freezing
temperatures or frost to much of the region Monday and Tuesday
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 1:26 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
126 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND DMG HUGHESVILLE             41.24N  76.73W
05/05/2017                   LYCOMING           PA   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1701178

HEAD
Local storm report, May 5, 1:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND DMG MUNCY                   41.20N  76.79W
05/05/2017                   LYCOMING           PA   EMERGENCY MNGR

            TREE ON HOUSE. MULTIPLE TREES DOWN ON MUNCY EXCHANGE
            ROAD

&&

EVENT NUMBER CTP1701179

HEAD
Local storm report, May 5, 1:32 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
132 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG 7 NE MONTOURSVILLE      41.32N  76.82W
05/05/2017                   LYCOMING           PA   TRAINED SPOTTER

            TREE DESTROYED HOUSE ALONG ROUTE 87

&&

EVENT NUMBER CTP1701180

HEAD
Local storm report, May 5, 1:59 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND DMG WINFIELD                40.90N  76.87W
05/05/2017                   UNION              PA   911 CALL CENTER

            TREES DOWN BLOCKING ROUTE 304 AND ROUTE 15 INTERSECTION

&&

EVENT NUMBER CTP1701181

HEAD
Local storm report, May 5, 2:04 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND DMG LEWISBURG               40.96N  76.89W
05/05/2017                   UNION              PA   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG ROUTE 15

&&

EVENT NUMBER CTP1701182

HEAD
Local storm report, May 5, 2:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND DMG MILTON                  41.01N  76.85W
05/05/2017                   NORTHUMBERLAND     PA   911 CALL CENTER

            NUMEROUS TREES DOWN IN EAST MILTON 2500 WITHOUT POWER
            THROUGH OUT AREA

&&

EVENT NUMBER CTP1701183

HEAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:36 AM EDTSpecial Weather StatementCTPAdams, Cumberland, York39 min
May 5, 10:45 AM EDTAreal Flood AdvisoryCTPAdams, Bedford, Blair, Cambria, Centre, Columbia and 17 more3 hr
May 5, 5:42 PM EDTSpecial Weather StatementCTPCumberland33 min
May 5, 6:17 PM EDTSpecial Weather StatementCTPCumberland28 min
May 5, 7:06 PM EDTSpecial Weather StatementCTPPerry24 min
May 5, 7:14 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry23 min
May 5, 7:39 PM EDTSpecial Weather StatementCTPWarren36 min

Nearby

River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.